bipolar mom shares her insights on everyday life

Posts tagged ‘brain shivers’

I Wanna a New Drug

As Huey Lewis sang, “I wanna new drug.  One that won’t make me sick.”  I hear ya, Huey. 

In about 20 minutes, I am going to go see my psychiatrist and ask him for a change in medication.  As I mentioned in a previous post, this Cymbalta seems to be really messing with me if I even miss one dose.  I have no idea what the half-life of it is, but the brain shivers start 7 hours after the missed dose.  Kent, my therapist, doesn’t think it is possible that the Cymbalta is causing those, since it is such a short amount of time, but the data shows a different story.  Granted, I’ve only missed two doses in the last month, but both of those times, the brain shivers took over.

I have mentioned in other posts that I have tried just about every other anti-depressant on the market, and Cymbalta seemed to work just fine.  Now, though, I am willing to try ones that I have used previously, since I used them before I was diagnosed with bipolar disorder, and therefore, prior to Lamictal.  Surely there is another drug that can boost the Lamictal for depression.

I’ll let you know.  Oh, and yes, I will be educating Dr. Rifkin about brain shivers.

 

***UPDATE***

Amazingly, Dr. Rifkin acted as though he had heard of brain shivers today.  Huh.  Got smarter in two weeks? 

He agreed to change my medication, so I’m going to start Prozac.  Seriously, I didn’t know anyone still took that!  He was going to give me samples of Cymbalta in order to help me gradually (and I stress “gradually”) detox my system.  It will take about 40 days.  All the while, though, I will be on Prozac as well.  Unfortunately, there were no samples of Cymbalta in the magic sample cabinet, so I have to return later this week to start weaning off the evil drug.

Advertisements

Shiver Me Timbers

That phrase has a new meaning in my life.  For the past four days I’ve been experiencing “brain shivers.”  This is a term coined by those of us who take anti-depressants and experience a specific withdrawal symptom.  The only way I can explain it is that when I get up from a chair or move my head quickly, it’s like a Magic 8 ball being shook, and then the shaking continues down my body.  But, it’s only internal.  No one notices it but me.  It is really really unnerving.

I’ve experienced it a couple of times before and it was when I ran out of Cymbalta or Effexor and was waiting for it to arrive via mail order.  And, after searching the net, I found I am not alone.

Problem is, I am taking my Cymbalta just like normal.  So what is up?

I called my psychiatrist last night, and he seemed to think it was the Percocet interacting with the Cymbalta, even though he really couldn’t explain why it was happening now.  “Unless,” he said, “it’s a withdrawal from the Percocet.”  Which, didn’t make a lot of sense to me, since I’ve been taking  just two Percocet at night for over a week.  So why now?  Plus, he lost points with me in two ways:  #1- claimed he never heard of “brain shiver” and, in fact, called it “weird.”  (Guess I’ll be printing up some articles for my next appt with him.  #2- told me I should be done with the Percocet, “after it all, it is three weeks post op.”  I wanted to respond to that one with, “Well, you shouldn’t be bald, after all, you are only in your 40s.”  But, I didn’t.  Mostly because when I asked my Magic 8 Ball head if I should, it said, “Not Likely.”  Gotta love the 8 Ball.

Now,  I am awaiting a call from my surgeon.  Because if it is a Percocet withdrawal, I think I’m supposed to wean myself off instead of quitting cold turkey, which could make all of this worse.

I will say, though, that I didn’t take any Percocet last night, took Motrin instead, and slept better than I have in weeks.  Well, okay, other than the fact that before I even got to sleep, I’d go through periods of my skin feeling like it was on fire, and then being cold, and round and round again.  And, I had some freaky dream about Word Girl from PBS kids and woke up trying to come up with synonyms for “Thesaurus.”  And, I couldn’t shake it until I came downstairs this morning to talk to my son.

I was a firm believer in better living through chemicals, but now I’m not so sure…

Tag Cloud